Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 182, NWS Tallahassee, FL

July 1, 2020Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 2020, 4:16 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 29 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 4:16 PM EDT (20:16 UTC)
Expired
Jul 1, 2020, 4:45 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 18 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:16 PM EDTTSTM WND DMG1 Ne Clyattville, GAREPORT OF A TREE DOWN NEAR LOYDA RD.
Jul 1, 4:18 PM EDTTSTM WND DMG1 Nw Remerton, GAREPORT OF TREE DOWN NEAR WOOD VALLEY DRIVE.
Jul 1, 4:18 PM EDTTSTM WND DMG1 S Valdosta, GAREPORT OF A TREE DOWN NEAR HAMILTON STREET.
Jul 1, 4:25 PM EDTTSTM WND DMGBarretts, GAREPORT OF A TREE ON POWERLINES NEAR BEMISS AND NEW BETHEL RD.
Jul 1, 4:25 PM EDTTSTM WND GST 441 Sw Moody Afb, GAAWOS STATION KVAD MOODY AFB REPORTED A WIND GUST OF 44 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS52 KTAE 012016
SVRTAE
GAC173-185-012045-
/O.NEW.KTAE.SV.W.0182.200701T2016Z-200701T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
416 PM EDT Wed Jul 1 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southern Lanier County in south central Georgia...
  Lowndes County in south central Georgia...

* Until 445 PM EDT.

* At 415 PM EDT, a severe thunderstorm was located near I-75 At Exit
  16, or near Valdosta, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lake Park, Valdosta, Hahira, Moody Air Force Base, I-75 At Exit 16,
  Remerton, Dasher, Naylor, Greenwood, Barretts, Twin Lakes, Valdosta
  Regional Airport, Kinderlou, Clyattville, I-75 At Exit 22, I-75 At
  Exit 11 and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8313 3077 8314
      3068 8314 3069 8341 3083 8340 3084 8336
      3085 8335 3088 8337 3089 8339 3103 8338
      3101 8297 3087 8297
TIME...MOT...LOC 2015Z 275DEG 21KT 3082 8324 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:24 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 1, 3:24 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Wed Jul 1 2020

.NEAR TERM [Today through Thursday]...

Convection developed near the coast across the Florida Panhandle and
Big Bend with the seabreeze front today. The more significant storms
though have been associated with an MCV that pushed into southeast
Alabama and southwest Georgia. This defined line has produced areas
of strong winds with sporadic damage reports received. The stronger
storms with this have generally been those moving to the
east/southeast. As the line of storms sinks southward, thunderstorms
will continue into the evening with the main threat being damaging
wind.

While thunderstorms will diminish some tonight, a few showers and
thunderstorms will be possible with scattered to numerous storms
expected again on Thursday. Highs will be around 90 with lows in the
lower to mid 70s.

.SHORT TERM [Thursday Night through Friday Night]...

As the upper trough over northeast CONUS lifts out into the Atlantic
throughout Friday a stream of vorticity and high moisture will
remain over our CWA. PoPs will be high throughout Friday, with
values greater than 70% as a weak area of low pressure develops over
our area along with some mid-level height falls. A deep layer of
moisture will be present with this system which will bring us into a
period of wet weather. Lows will be around low to mid 70s Thursday
night with highs in the upper 80s to low 90s on Friday.

.LONG TERM [Saturday Through Wednesday]...

The latest EURO and GFS are starting to focus into a similar
pattern. Although their positions for this area of low pressure
differ, the general theme of wet weather will remain the same
through the weekend. Most models point to an wet and unstable
environment until this area of low pressure lifts out of our area
Tuesday night. High relative humidity (>70%) and CAPE values (>1500
J/kg) will allow precipitation to occur just about every day with
the potential for the highest precip totals being Saturday through
Monday Night as the trough sits over our area. We will remain in an
unsettled pattern into the second half of next week, even after the
trough lifts out.

&&

.AVIATION...
[Through 18Z Thursday]

Showers and thunderstorms will affect the TAF sites this afternoon
into this evening with all sites having a significant chance of
TSRA. Also expect to see gusty winds as the storms move through
the TAF sites. With lower cigs/vsbys could see even LIFR
conditions with the thunderstorms but should be fairly short
lived. Coverage should decrease overnight.

&&

.MARINE...

Active period ahead for area waters as a moist tropical airmass,
and increased southwesterly flow bring increased thunderstorm
chances along with elevated winds and seas. Conditions will be
borderline cautionary through much of the period with winds
around 10 to 15 mph from the west and southwest and seas around 3
feet.

&&

.FIRE WEATHER...

Active weather pattern expected the next few days with widespread
showers and thunderstorms and periods of heavy rain. Red Flag
conditions are not expected. This pattern will lead to some
locations seeing low dispersions.

&&

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.
Widespread rainfall amount of 3 to 5 inches are possible the next
5 to 7 days. Isolated amounts could be higher, especially as an
area of low pressure slowly meanders across the area over the
weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  73  89  73 /  30  80  50  80  40
Panama City   77  89  77  88  76 /  40  60  60  70  50
Dothan        73  88  72  88  72 /  40  80  50  80  30
Albany        73  90  74  90  73 /  50  80  40  80  30
Valdosta      73  90  73  88  72 /  30  80  40  90  30
Cross City    76  91  74  90  74 /  30  70  50  70  40
Apalachicola  78  89  77  87  77 /  30  50  50  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Fieux
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Fieux
MARINE...Dobbs
FIRE WEATHER...Dobbs
HYDROLOGY...Dobbs

In the hours before

Local storm report, Jul 1, 3:20 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     LYNN                    30.98N 84.62W
07/01/2020                   DECATUR            GA   LAW ENFORCEMENT

            DAMAGE TO THE COCA COLA PLANT ON HIGHWAY 27
            NORTH ABOUT 3 MILES NORTH OF WEST
            BAINBRIDGE.

&&
Special weather statement, Jul 1, 3:21 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
321 PM EDT Wed Jul 1 2020

FLZ011-016-017-026-GAZ155-156-012000-
Liberty FL-Gadsden FL-Jackson FL-Leon FL-Decatur GA-Seminole GA-
321 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON...GADSDEN...
NORTHERN LIBERTY...LEON...SOUTHERN DECATUR AND SOUTHEASTERN SEMINOLE
COUNTIES UNTIL 400 PM EDT/300 PM CDT/...

At 321 PM EDT/221 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Quincy, moving southeast at 30 mph.

Winds up to 45 mph will be possible with this storm.

Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Greensboro, Florida State
University, Florida A And M, Tallahassee Comm College, Doak Campbell
Stadium, Chattahoochee, Gretna, Bristol, Attapulgus, Lake Bradford,
Rock Bluff, Juniper, Douglas City, Gaither Community Center,
Tallahassee Memorial Hosp and Florence.

LAT...LON 3027 8505 3039 8501 3044 8501 3044 8498
      3045 8500 3047 8499 3054 8498 3061 8493
      3062 8491 3064 8491 3070 8486 3073 8488
      3080 8485 3088 8464 3071 8438 3069 8438
      3068 8420 3033 8412 3030 8471 3029 8472
TIME...MOT...LOC 1921Z 329DEG 27KT 3066 8462

21-WD
Special weather statement, Jul 1, 3:35 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
335 PM EDT Wed Jul 1 2020

GAZ158>160-012015-
Brooks GA-Lowndes GA-Thomas GA-
335 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES...EASTERN THOMAS
AND BROOKS COUNTIES UNTIL 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pavo, or 13 miles northeast of Thomasville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Valdosta, Thomasville, Hahira, Boston, Pavo, Coolidge, I-75
At Exit 16, Moody Air Force Base, Remerton, Morven, Barwick,
Thomasville Municipal A/P, Dillon, Enon, Merrillville, Chastain,
Clyattville, Brooks Co A/p and I-75 At Exit 11.

LAT...LON 3064 8325 3079 8402 3104 8398 3104 8380
      3103 8379 3103 8378 3104 8378 3104 8366
      3099 8321
TIME...MOT...LOC 1935Z 280DEG 32KT 3092 8376
Special weather statement, Jul 1, 3:46 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
346 PM EDT Wed Jul 1 2020

FLZ019-GAZ159-160-012015-
Madison FL-Brooks GA-Lowndes GA-
346 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHWESTERN LOWNDES AND SOUTHEASTERN BROOKS COUNTIES UNTIL 415 PM
EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Madison, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Cherry Lake, I-75 At Exit 5, Nankin, Hanson and Pinetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8328 3062 8327 3059 8326 3055 8326
      3052 8324 3048 8324 3046 8322 3054 8350
      3070 8347 3068 8314 3063 8314
TIME...MOT...LOC 1946Z 275DEG 19KT 3059 8337
Local storm report, Jul 1, 4:05 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     3 SSW ARMENA            31.63N 84.30W
07/01/2020                   TERRELL            GA   PUBLIC

            REPORT OF TREES AND POWERLINES DOWN ON
            WADSWORTH DRIVE.

&&

RH
Local storm report, Jul 1, 4:14 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
414 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 SE THOMASVILLE        30.82N 83.95W
07/01/2020                   THOMAS             GA   PUBLIC

            REPORT OF TREES DOWN NEAR OLD MONTICELLO RD
            AND PINETREE BLVD.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:32 PM EDTSpecial Weather StatementTAEClay, Quitman, Randolph43 min
Jul 1, 1:14 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Dougherty, Lee, Randolph, Terrell46 min
Jul 1, 1:27 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Randolph, Terrell, Worth48 min
Jul 1, 1:40 PM EDTSpecial Weather StatementTAEEarly, Miller65 min
Jul 1, 2:01 PM EDTSpecial Weather StatementTAEBaker, Mitchell44 min
Jul 1, 2:09 PM EDTSevere Thunderstorm WarningTAEEarly51 min
Jul 1, 2:15 PM EDTSpecial Weather StatementTAEDougherty, Worth30 min
Jul 1, 2:29 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Miller, Mitchell, Seminole46 min
Jul 1, 2:37 PM EDTSpecial Weather StatementTAESeminole38 min
Jul 1, 2:53 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole37 min
Jul 1, 3:01 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady31 min
Jul 1, 3:35 PM EDTSpecial Weather StatementTAEBrooks, Lowndes, Thomas40 min
Jul 1, 3:40 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Lowndes, Thomas35 min
Jul 1, 4:39 PM EDTSpecial Weather StatementTAELanier36 min
Jul 1, 4:44 PM EDTSpecial Weather StatementTAELowndes31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.